Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

September 21, 2014Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2014, 4:22 PM MDT for Garfield County, Kane County, Utah. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2014, 4:22 PM MDT (22:22 UTC)
Expired
Sep 21, 2014, 5:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:00 PM MDTTSTM WND DMGCannonville, UTWINDS IN EXCESS OF 60 MPH BENT A STEEL FLAGPOLE BURIED IN CEMENT. IN VICINITY OF PREVIOUS LSR OF GOLF-BALL SIZED HAIL.
Sep 21, 5:00 PM MDTHAIL 1.75Cannonville, UTSPOTTER REPORTS GOLF BALL SIZE HAIL RIPPED THROUGH A POLYCARBON GREENHOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS55 KSLC 212222
SVRSLC
UTC017-025-212300-
/O.NEW.KSLC.SV.W.0036.140921T2222Z-140921T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...
  NORTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 421 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  HENRIEVILLE...OR 33 MILES SOUTHWEST OF ESCALANTE...AND MOVING NORTH
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HENRIEVILLE...BRYCE CANYON NATIONAL PARK...TROPIC...CANNONVILLE...
  KODACHROME BASIN STATE PARK AND RUBYS INN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3734 11196 3737 11218 3789 11226 3789 11173
TIME...MOT...LOC 2221Z 187DEG 31KT 3744 11206 

$$
1 follow-up statement
791 
WWUS55 KSLC 212248
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT SUN SEP 21 2014

UTC017-025-212300-
/O.CON.KSLC.SV.W.0036.000000T0000Z-140921T2300Z/
GARFIELD UT-KANE UT-
448 PM MDT SUN SEP 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES...

AT 446 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HENRIEVILLE...OR 25 MILES SOUTHWEST
OF ESCALANTE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HENRIEVILLE...BRYCE CANYON NATIONAL PARK...TROPIC...CANNONVILLE...
KODACHROME BASIN STATE PARK AND RUBYS INN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3748 11196 3750 11217 3789 11226 3789 11173
TIME...MOT...LOC 2246Z 189DEG 23KT 3760 11202 

$$

LV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:12 PM MDT, 10 minutes earlier.

Area forecast discussion, Sep 21, 4:12 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT SUN SEP 21 2014

.SYNOPSIS...AN UPPER LOW WILL LIFT NORTHEAST ACROSS THE GREAT
BASIN TODAY THROUGH TONIGHT THEN MOVE OFF TO THE NORTHEAST
MONDAY. HIGH PRESSURE WILL FOLLOW FOR MID WEEK.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM NUDGED NORTHEAST TODAY THROUGH
THE GREAT BASIN...USHERING A VERY MOIST AIRMASS FROM SOUTHERN
THROUGH NORTHERN UTAH. MANY AREAS SAW PRECIPITATION AMOUNTS NEAR
AN INCH...WITH RADAR ESTIMATES ABOVE AN INCH IN SEVERAL SOUTHERN
AND CENTRAL LOCALES. THOUGH ISOLATED CONVECTION PLAGUED THE
SOUTHERN THIRD OF UTAH EARLIER TODAY...SUFFICIENT CLOUD COVER
REMAINED ACROSS THE STATE TO SUPPRESS CONVECTIVE ACTIVITY IN MOST
OF THE STATE THIS AFTERNOON. MOST PRECIP AS WELL AS THE ISOLATED
THUNDERSTORMS CURRENTLY POPPING IN SOUTHERN UTAH SHOULD DIMINISH
AFTER SUNSET THIS EVENING...WITH SOME LINGERING ACTIVITY STREAMING
NORTHEAST FROM NEVADA ACROSS THE WEST DESERT.

THE LOW WILL SHIFT EASTWARD ON MONDAY...MAINTAINING A MOIST
BOUNDARY LAYER AND PROMOTING LINGERING SHOWERS IN NE UTAH.
EXPECTING SHOWERS TO REGENERATE ACROSS THE NORTH AS THE LOW PASSES
THROUGH UTAH...WITH ENOUGH DYNAMICS TO SUPPORT ISOLATED
THUNDERSTORMS OVER THE HIGHER TERRAIN.

THE ACTION QUIETS DOWN BY MONDAY EVENING AS A HIGH PRESSURE RIDGE
MOVES IN AND AMPLIFIES THROUGH MIDWEEK...RAMPING TEMPERATURES BACK
ABOVE CLIMO STATEWIDE. MODELS AGREE ON THE PRESENCE OF A DEEP LOW
MAKING ITS APPROACH TOWARD UTAH THURSDAY INTO THE EARLY WEEKEND...THOUGH
TIMING AS WELL AS EXTENT OF PRECIP AND COOLING REMAIN DISPARATE.
HAVE LEANED TOWARD THE SLIGHTLY WARMER AND QUICKER GFS SOLUTION
AT THIS POINT. WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY
THURSDAY INTO FRIDAY AHEAD OF A SIGNIFICANT COLD FRONT.

&&

.AVIATION...WINDS AT KSLC ARE EXPECTED TO REMAIN PREDOMINANTLY
SOUTHERLY THROUGH THE EVENING...BUT MAY BE INFLUENCED BY OUTFLOW AT
TIMES FROM PASSING SHOWERS RESULTING IN VARIABLE WIND DIRECTIONS.
OCCASIONAL SHOWERS...WITH A 30 PERCENT OF A THUNDERSTORM...WILL
CONTINUE TO IMPACT THE TERMINAL THROUGH THE EVENING...WITH THE MOST
LIKELY TIMEFRAME COMING BETWEEN 01-06Z. BRIEF MVFR CONDITIONS WILL
BE POSSIBLE WITH THE HEAVIEST SHOWERS.

&&

.FIRE WEATHER...WITH DEEP MOISTURE IN PLACE...THE REMINDER OF TODAY
WILL BE THE MOST WIDESPREAD CHANCE OF RAINFALL AS A WEAKENING STORM
SYSTEM CROSSES THE EASTERN GREAT BASIN. LOCALLY HEAVY RAINFALL AND
COPIOUS LIGHTNING ARE EXPECTED. THIS PATTERN WILL BRING EXPANSIVE
CLOUD COVER...RAISING HUMIDITY LEVELS AND COOLING TEMPERATURES.
CONVECTION LINGERS TOMORROW ACROSS THE NORTH AND EAST...DECAYING FOR
GOOD TOMORROW EVENING.

A WARMING AND DRYING TREND WILL BEGIN TOMORROW ACROSS THE SOUTHWEST
AND BE IN PLACE ACROSS THE ENTIRE REGION THROUGH MID WEEK AS A RIDGE
OF HIGH PRESSURE AMPLIFIES OVERHEAD.

THERE REMAINS UNCERTAINTY REGARDING THE TIMING OF A STRONG COLD
FRONT LATE IN THE WEEK. CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE AHEAD OF THE COLD FRONT WITH STRONG GUSTY SOUTH WINDS
DEVELOPING...BEFORE CONVECTIVE CHANCES ONCE AGAIN INCREASE NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...VERZELLA
FIRE WEATHER...ROGOWSKI
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 21, 5:27 AM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 AM MDT SUN SEP 21 2014

UTZ001>016-019>021-517-518-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
527 AM MDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FAIRLY NUMEROUS ACROSS THE
OUTLOOK AREA TODAY. STORMS WILL BEGIN TO TAPER OFF FROM THE
SOUTHWEST LATE THIS AFTERNOON WITH THIS TREND CONTINUING INTO
TONIGHT. LOCAL HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE MOSTLY CONFINED TO THE
NORTHEASTERN HALF OF THE OUTLOOK AREA MONDAY AND WILL END MONDAY
EVENING.

WARM DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY.

SOUTH WINDS WILL DEVELOP THURSDAY AND BECOME GUSTY ACROSS THE
WESTERN OUTLOOK AREA THURSDAY AFTERNOON. THESE WINDS WILL SPREAD
INTO THE EASTERN OUTLOOK AREA ON FRIDAY AND CONTINUE OVER THE
WEST.

SHOWERS AND THUNDERSTORMS COULD RETURN TO THE OUTLOOK AREA BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 21, 3:31 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT SUN SEP 21 2014

UTZ020-518-212215-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT SUN SEP 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KANE COUNTY UNTIL
415 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES EAST OF KANAB...MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE.

THIS STORM WILL CROSS HIGHWAY 89 A AND MOVED INTO THE VERMILLION
CLIFFS AREA OF THE GRAND STAIRCASE-ESCALANTE NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3702 11221 3705 11221 3737 11217 3731 11177
      3700 11197 3700 11213
TIME...MOT...LOC 2128Z 191DEG 22KT 3708 11208

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:31 PM MDTSpecial Weather StatementSLCKane44 min
Sep 21, 5:00 PM MDTSevere Thunderstorm WarningSLCGarfield24 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.